New York, 2006

Hail in New York, May 13, 2006

May 13, 2006 · NWS BUF · 2 events in 2 counties and zones

Thunderstorms developed along the south shore of Lake Ontario as a large upper low crossed the western Great Lakes. 75 inches was reported in Port Byron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed along the south shore of Lake Ontario as a large upper low crossed the western Great Lakes. Hail as large as 1.75 inches was reported in Port Byron. One inch hail fell in Rochester.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 13, 2:00 PM EST, 40 minutes earlier.

Area forecast discussion, May 13, 2:00 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
300 PM EDT SAT MAY 13 2006

.SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...

LARGE UPPER LEVEL LOW CONTINUING TO SPIN OVER THE WESTERN GREAT LAKES
THIS AFTERNOON...WILL SHIFT SLOWLY TO THE SOUTHEAST INTO THE OHIO
VALLEY SUNDAY. PRIMARY AREA FOR LOW LEVEL CONVERGENCE AND
INSTABILITY INTO THIS EVENING WILL BE ACROSS THE GENESEE VALLEY AND
FINGER LAKES REGION. SEVERAL REPORTS OF SMALL HAIL ASSOCIATED WITH
SOME OF THE STRONGER CELLS. CONVECTION WILL DIMINISH LATER TONIGHT
WITH WEAK RIDGING/SUBSIDENCE ALOFT AND LACK OF HEATING.

CONVECTION SHOULD REDEVELOP AGAIN SUNDAY...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS AS ATMOSPHERE DESTABILIZES AND WEAK
SHORT WAVE ROTATES ACROSS THE AREA.

UPPER LOW NUDGES INTO EASTERN OHIO/WESTERN PENNSYLVANIA BY MONDAY.
SIGNIFICANT SHORT WAVE ENERGY ROTATING INTO THE AREA WILL ENHANCE
CONVECTIVE POTENTIAL ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS.

UPPER LOW OVER NORTHERN PENNSYLVANIA ON TUESDAY WILL ONCE AGAIN
KEEP THE POTENTIAL FOR CONVECTION ACROSS THE AREA.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...

THE UPPER LOW IS EJECTED TO THE NORTHEAST BY ANOTHER CLOSED UPPER
LOW ON WEDNESDAY...ONLY TO BE REPLACED BY THE SECOND LOW BY THURSDAY
AFTERNOON. THE SURFACE LOW ASSOCIATED WITH THE UPPER LOW WILL BE TO
THE NORTH OF THE REGION AND BRING A WEAK COLD FRONT ACROSS THE
FORECAST AREA ON THURSDAY WITH A CHANCE OF THUNDERSTORMS THURSDAY
AFTERNOON. COOLER AIR ALOFT WILL MAINTAIN THE CHANCE OF SHOWERS
THROUGH THE REMAINDER OF THE EXTENDED PERIOD. BOTH HIGH AND LOW
TEMPERATURES WILL BE A LITTLE COOLER THAN CLIMATOLOGICAL
NORMS...ESPECIALLY FRIDAY AND SATURDAY AS THE COOL UPPER LOW IS
CLOSER TO THE FORECAST AREA.

&&

.AVIATION...

SOUTHEASTERLY FLOW WILL KEEP A STREAM OF SCATTERED CONVECTION OVER
CENTRAL AND WESTERN NY THIS EVENING WITH A FEW THUNDERSTORMS
EMBEDDED WITHIN THE RAIN SHOWERS. CEILINGS AND VSBYS WILL REMAIN
WITHIN VFR CATEGORIES OUTSIDE OF THE HEAVIER RAINS AND
THUNDERSTORMS...BUT FALLING TO MID MVFR WITHIN THE CONVECTION. MOST
OF THE PRECIP WILL FADE THIS EVENING THEN VFR CIGS WITH A FEW AREAS
OF MVFR CIGS AND VSBYS...LOCALLY IFR OVER THE SOUTHERN TIER FOR LOW
CIGS. AS THE UPPER LOW MOVES CLOSER TO THE AREA ON SUNDAY...MORE
SOLID CLOUD COVER IS EXPECTED...BUT TO STILL BE WITHIN MVFR RANGE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SHORT TERM...TMA
LONG TERM...WCH
AVIATION...WCH
Hazardous weather outlook, May 13, 3:22 AM EST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
422 AM EDT SAT MAY 13 2006

NYZ001>008-010>014-019>021-085-140830-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
422 AM EDT SAT MAY 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-140830-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
422 AM EDT SAT MAY 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

JJP

The radar

The Binghamton radar (KBGM), 107 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cayuga

When
May 13, 2:40 PM EST
Where
Cayuga County, Port Byron
Measured
1.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.033, -76.633

Hail, Monroe

When
May 13, 3:40 PM EST
Where
Monroe County, Rochester
Measured
1 in hail
Property damage
$3,000
Reported by
BROADCAST MEDIA
Coordinates
43.183, -77.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512597, 5512598.